



2020 Fall Virtual Conference

Beyond Vision Loss: Partnerships for Successful Transition Toward Autonomy

Thursday, Friday & Saturday October 8, 9 & 10

Registration Fees (Deadline: October 2): AER Members & MDRS Staff: \$30 Non-AER Members: \$40

Free to Students & Veterans who have visual impairments; their Families, & Vendors

> TO REGISTER, CLICK BELOW: Registration-for-MAER2020vConf.

This Conference has been approved as a Continuing Education Learning Event for the following professions: ACVREP, AOTA, CRCC, and MS Educators.

For additional information: <u>mississippiaer@gmail.com</u>

Beyond Vision Loss: Partnerships for Successful Transition Toward Autonomy MAER 2020 Conference October 8, 9 & 10, 2020

Conference Learning Objectives:

- Describe strategies and skills necessary to launch students with visual impairments for successful transition to post-secondary goals.
- Identify and select resources that are needed to be successful in reaching individual's desired goals.
- Recognize the multidisciplinary nature of professionals involved in the continuum of the transition of persons with visual impairment.
- Learn to address disparities in access to successful employment.

Target Audience:

Parents, Students with visual impairments, Counselors, Special Educators (Transition Coordinators, Paraprofessionals, Teachers), Certified Vision Rehabilitation Therapists, Occupational Therapist, Teachers of the Visually Impaired, Orientation and Mobility Specialists, Certified Low Vision Therapists, School Administrators, Veterans, Employers, Certified Assistive Technology Instructional Specialists, Social Workers, Visual Impairment Services Team Coordinators, and Advocates

CONFERENCE PROGRAM

Thursday October 8th 12:00 PM – 1:00 PM Central (1.0 hr.)

Sticks and Stones, and Braille Phones, and Words that Never Hurt Me

Presenter: Mark Richert

Mark will share his personal story navigating the world of work and his experience living with life-long disability. Using this background as a launching point, Mark will acquaint us with the major objectives that International AER is pursuing and the most critical issues impacting our field today.

Thursday October 8th 1:15 PM – 1:45 PM Central (0.5 hr.)

Changing Employer Attitudes Towards People who are Blind or Have Low Vision

Presenter: Dr. Michele Capella McDonnall

During this presentation, participants will learn about the opinions that vocational rehabilitation service providers have about employer attitudes towards people who are visually impaired. They will learn the best techniques to encourage an employer to consider their consumers for employment.

Thursday October 8th 2:00 PM – 2:15 PM Central (0.25 hr.)

Advances in Accessibility (Part 1)

Presenters: Herbert Humphrey & Emerald Coast Vision Aids

To enable visually impaired people, through the use of adaptive equipment and our accompanying expertise to reach their full potential.

Thursday October 8th 2:30 PM – 3:15 PM Central (0.75 hr.)

Steering IEPs toward Transition

Presenters: Tyler Griffin & Gloria McDuffy

This presentation will provide information about the content of an Individualized Education Plan (IEP) required by the Individuals with Disabilities Education Act (IDEA) for students who are eligible to receive special education services. Specifically, we will address student transition processes towards postsecondary goals and the best practices involved in ensuring student success both in the school setting and after they complete an education program.

Thursday October 8th 3:30 PM – 3:40 PM Central (N/A) Awards Ceremony Thursday October 8^{th} 3:55 PM – 4:10 PM Central (0.25 hr.)

Advances in Accessibility (Part 2)

Presenters: Herbert Humphrey & Family First Braille

Participants will be introduced to "Family First Braille" as a resource that professionals can have in their toolbox when they need Braille transcription service for Braille readers.

Thursday October 8^{th} 4:25 PM – 5:10 PM Central (0.75 hr.)

Empowering Them to Fly

Presenters: Jane Harty, Susan Hawkins, Terri Ford

This presentation will highlight the use of the Expanded Core Curriculum (ECC) as a framework for instruction in a specialized set of vision-related skills for students who are blind or visually impaired. Participants will learn about the 9 specific areas that students who are visually impaired need specific instruction in because of their vision loss, and how these areas help them transition to their next level of education or life role.

Thursday October 8^{th} 5:25 PM – 6:10 PM Central (0.75 hr.)

Orientation on Back to Work Benefits Tips

Presenters: Venisha Clark & Jessica Peacock

This presentation will provide information on how work affects Social Security beneficiaries monthly benefits based on their individualized case. This presentation will cover the different types of Social Security benefits individuals with disabilities receive, as well as the medical benefits they receive. The presentation will also cover the services provided by the Community Work Incentives Coordinators (CWICs), while receiving Work Incentives Counseling Services. Friday October 9th12:30 PM – 2:00 PM Central (1.5 hr.)

The Pathway of Structured Discovery Keynote Speaker, NFB

Presenter: Anil Lewis

This presentation will highlight the education/rehabilitation methodology known as Structured Discovery that evolved from the lived experiences of thousands of successful blind people. Through the integration of successful Blind adult role models and mentors, the education of the fundamental tools of blindness, Braille, cane travel, and access technology are complemented with the acquisition of a positive self-concept, self-confidence, and problem solving skills. Join Anil Lewis, Executive Director of Blindness Initiatives, National Federation of the Blind, for an interactive discussion about the additional elements that assist blind and low vision students and adults live the lives they want.

Friday October 9th2:15 PM – 2:30 PM Central (0.25 hr.)

Advances in Accessibility (Part 3)

Presenters: Herbert Humphrey & Regina Chatman

During this presentation, participants will be introduced to NuEyes, a wearable electronic magnifier that can help individuals with visual impairment read, watch TV, and see at a distance.

Friday October 9th2:45 PM – 3:30 PM Central (0.75 hr.)

Roundtable 1 Young Adults & Family: Insights & Reflections Upon Transition

Moderator/Presenter: Tyler Griffin Panelists: Samantha Ashmore, Larensy Rogers Kalon Montgomery, Elleeanna Lawson

Young adults and their families present their personal stories in the process through transition. Their experiences highlight not only their educational transition but also the emotional and psychological aspects of their transition. The participants will glean insights into what has worked and what has not worked for some of the young adults on the panel. Friday October 9th3:45 PM – 4:00 PM Central (0.25 hr.)

Advances in Accessibility (Part 4)

Transition Planning Resources Available for Schools and Service Providers - a National Perspective

Presenters: Herbert Humphrey & Dr. Catherine Fowler

This mini-session will provide an overview of the resources available from the National Technical Assistance Center on Transition for professionals working with blind students and their families. Tips on accessing and using relevant resources will be provided.

Friday October 9th4:15 PM – 5:00 PM Central (0.75 hr.)

Roundtable 2: After the Transition

Moderator/Presenter: Herb Humphrey

Panelists: Samantha Ashmore, Eddie Turner & Kendra Farrow

This second roundtable will present a more seasoned group of individuals who have successfully transitioned to becoming competent in their working environments despite their visual impairment. Participants will hear their stories of success and failure with the intent to learn from those experiences.

Saturday October 10th 7:35 AM – 7:50 AM Central (N/A)

Virtual Coffee Conversation w/ Door prizes

Saturday October 10th 7:50 AM – 8:50 AM Central (1.0 hr.)

Ethics Through Diverse Lenses

Presenters: Kendra Farrow and Cantrice Moffitt

Each person has a set of criteria, likes, dislikes, beliefs, and experiences, which form our perspective of the world and guide our actions. This session will look at professional ethics and how they can intersect with personal perspectives and cause ethical dilemmas. Case studies will be reviewed to assess possible responses and consider how they line up with ethical guidelines.

Saturday October 10th 9:05 AM – 9:20 AM Central (0.25 hr.)

Advances in Accessibility (Part 5)

Presenters: Herbert Humphrey & Mike Self

During this presentation, participants will learn of an accessibility device that can be used for reading by individuals who have low vision.

Saturday October 10th 9:35 AM – 10:05 AM Central (0.5 hr.)

OVRB Moving the Needle in Mississippi for Persons Who are Blind or Visually Impaired

Presenter: Dorothy Young

This presentation will provide participants with information on the services that are currently available in Mississippi for working age adults who have a visual impairment. The participants will come away knowing the skills that individuals with a visual impairment need to thrive in their communities and to succeed in their work environments. Saturday October 10th 10:20 AM – 10:50 AM Central (0.5 hr.)

ADA's Title 1 (Employment)

Presenter: Herbert Humphrey

This presentation will provide the participants with an overview of Title I of the Americans with Disabilities Act of 1990 which prohibits discriminating against qualified individuals with disabilities. Participants will learn through case scenarios the best and worst practices as it relates to interviewing and hiring of people with disabilities.

Saturday October 10th 11:05 AM – 11:50 AM Central (0.75 hr.)

NRTC's 4to24 App

Presenter: Karla Antonelli

This presentation will provide updated information on the 4to24 App that was developed for youth with blindness and visual impairment and their parents to help focus on and prepare for employment starting from an early age. Participants will learn what is included in each module and the levels of skills parents can report.

Saturday October 10th 12:00 PM – 12:45 PM Central (0.75 hr.)

ABLE

Presenter: Billy Taylor

This presentation will provide information on Achieving a Better Life Experience (ABLE) Act that was added to Section 529A to the federal tax code. This act enables eligible individuals with disabilities to save money in tax-advantaged accounts that may be used for qualified disability expenses while keeping their eligibility for federal public benefits. Participants will learn a brief history of ABLE, who may open an account, and how can funds be used. The presentation will be geared specifically to the benefits of Mississippians.